You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Transient Anosmia During Acute Phase Electroconvulsive Therapy: A Report of 2 Cases

Upshaw, William N. MD*†; Hubbard, Jacqueline D. MD*; Ali, Sadia*; Fernandez, Jamie Winderbaum MD*

Journal of ECT:
doi: 10.1097/YCT.0b013e31829a01b2
Online Articles
Abstract

Abstract: Treatment-resistant psychiatric illness poses a clinical challenge to psychiatrists in both inpatient and outpatient settings. Although electroconvulsive therapy is a relatively safe option for the treatment of these patients, initiation of this treatment requires a conscientious discussion of the risks and benefits of the procedure to obtain informed consent. The 2 cases presented here describe transient anosmia, a seldom reported but potentially significant adverse effect of electroconvulsive therapy.

Author Information

From the *Department of Psychiatry and Neurosciences, College of Medicine, University of South Florida, Tampa, FL and †Department of Mental Health and Behavioral Sciences, Bay Pines VA Healthcare System, Bay Pines, FL.

Received for publication December 28, 2012; accepted May 1, 2013.

Reprints: William N. Upshaw, MD, James A. Haley VA Hospital, Department of Psychiatry and Neurosciences, University of South Florida, 13000 Bruce B. Downs Blvd, Tampa, FL 33612 (e-mail: William.Upshaw@va.gov).

The three authors have no financial interests or potential conflicts of interest to disclose.

© 2013 by Lippincott Williams & Wilkins